March 9, 1999
As more Americans seek relief from a variety of medical ailments with herbal and alternative remedies, researchers have found that one of these treatments may cause serious health problems.
Investigators from New England Medical Center in Boston discovered that people taking nutritional supplements containing the herbal remedy ma huang, a natural source of the stimulant ephedrine, may be at risk for heart attacks, sudden death and strokes.
The researchers looked at a database containing 926 reports of problems associated with the use of ephedrine. Fifty of these were heart-related, including 14 sudden deaths, 13 strokes, two mini-strokes, nine heart attacks and six cases of rapid heart beats, according to researcher Dr. David Samenuk, a cardiology fellow at New England Medical Center. He noted that 38 subjects had no history of heart disease.
Awareness of the potential harm of these substances "is critical to an informed public," he said, adding that sudden death can occur after taking this substance, even if a person doesn't have heart disease.
The researchers reported their findings at the annual meeting of the American College of Cardiology.
Ma huang has been used for 500 years in Chinese herbal remedies to treat asthma. In this country, it is used largely for weight loss, energy enhancement and body building. In the study, 27 people had used the supplement for weight loss, and 15 had used it to boost their energy.
Women were more likely to suffer serious consequences after taking ma huang, according to the researchers. Almost half of the subjects in this study were women. This may be because women use herbal remedies more often than men, particularly for weight loss, according to researcher Robert Contreras, a third-year medical student at Tufts University in Boston, which is affiliated with New England Medical Center. However, Samenuk noted, these findings apply only to the women in the study, and that further research will determine if all women are more susceptible to heart-related complications from taking ma huang.
Last year, the federal Food and Drug Administration issued a warning about the dangers of taking supplements containing ephedrine. The researchers used the FDA's database, known as the Adverse Reaction Monitoring System, to conduct the study.